Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 24, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 24, 2010, 7:09 PM CDT for Lamar County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2010, 7:09 PM CDT (00:09 UTC)
- Expired
- May 24, 2010, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:09 PM CDT | FLASH FLOOD | 6 Wsw Vernon, AL | FIVE COUNTY ROADS IMPASSABLE IN THE MOLLOY AREA OF THE COUNTY...WEST OF VERNON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1094 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
639 WGUS54 KBMX 250009 FFWBMX ALC075-250315- /O.NEW.KBMX.FF.W.0024.100525T0009Z-100525T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 709 PM CDT MON MAY 24 2010 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LAMAR COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITY OF VERNON... * UNTIL 1015 PM CDT * AT 706 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEDFORD PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3384 8823 3384 8807 3364 8807 3363 8826 $$ 27
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:15 PM CDT, 54 minutes earlier.
Area forecast discussion, May 24, 6:15 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 615 PM CDT MON MAY 24 2010 .UPDATE...UPDATED FOR AVIATION DISCUSSION. && .DISCUSSION... THE FORECAST FOR THE REST OF THE WEEK HAS CHANGED VERY LITTLE OVER THE PAST FEW DAYS. THE UPPER LOW CURRENTLY OUT OVER THE WESTERN ATLANTIC WILL SLIDE WESTWARD OVER THE NEXT COUPLE OF DAYS BRINGING THE CHANCE FOR ISOLATED TO SCATTERED SHOWERS/TSTORMS TO THE FORECAST AREA ON TUESDAY AND WEDNESDAY AFTERNOON/EVENING. ANYTHING THAT DEVELOPS SHOULD WEAKEN AND DISSIPATE AFTER SUNSET...THEREFORE WILL NOT CARRY RAIN CHANCES INTO THE OVERNIGHT PERIODS. THE UPPER LOW WILL FINALLY MOVE BACK OFF TO THE EAST ON THURSDAY WITH RAIN CHANCES DECREASING. HOWEVER...RAIN CHANCES WILL INCREASE ONCE AGAIN BY WEEK'S END. MODELS ARE DEPICTING A FRONTAL SYSTEM DROPPING SOUTHWARD TOWARD THE AREA ON FRIDAY...WHICH WILL BRING YET ANOTHER FEW DAYS OF SCATTERED CONVECTION. THE GFS AND EURO BOTH SHOW LIMITED MOISTURE WITH THIS SYSTEM...SO DID NOT GO ANY HIGHER THAN CHANCE POPS ON FRIDAY. BOTH MODELS ALSO SUGGEST THAT THE FRONT WILL STALL ACROSS THE SOUTHERN PORTION OF THE CWA LATE SATURDAY INTO SUNDAY. THE EURO THEN PUSHES IT ON THROUGH ON MONDAY...WHILE THE GFS KEEPS IT DRAPED ACROSS SOUTH ALABAMA. DUE TO THE DISAGREEMENT IN THE MODELS AND THE FACT THAT IT IS STILL A WEEK OUT...DECIDED TO KEEP SLIGHT CHANCE POPS IN OVER THE WEEKEND AND INTO MONDAY. WILL HAVE TO WATCH FOR ANY MAJOR CHANGES WITH THE TIMING AND MOISTURE AVAILABILITY WITH THIS SYSTEM AS IT COULD AFFECT OUTDOOR ACTIVITIES FOR MEMORIAL DAY WEEKEND. TEMPS WILL BE NEAR NORMAL ON TUESDAY AND WEDNESDAY AS CLOUD COVER AND EASTERLY FLOW WILL BRING TEMPS DOWN A FEW DEGREES FROM WHAT WE SAW TODAY. HIGHS WILL CLIMB BACK UP TO AROUND 90 DEGREES ON THURSDAY...AND THEN COOL BACK INTO THE MID 80S THROUGH THE WEEKEND AS THE NEXT SYSTEM PUSHES THROUGH. 19 && .AVIATION...00Z TAF DISCUSSION. NO MAJOR AVIATION CONCERNS OVER THE NEXT 24 HOURS ARE EXPECTED. WE WILL HAVE A SIMILAR BATTLE WITH SHALLOW GROUND FOG AS WAS SEEN OVER THE PAST SEVERAL MORNINGS AT THE NORMAL TROUBLE SPOTS OF TCL..ANB...AND TOI. HOWEVER...IT SHOULDN'T BE AN ISSUE SHORTLY AFTER SUNRISE. OTHERWISE...EXPECTING MORE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TOMORROW AFTERNOON...ESPECIALLY AT THE EASTERN SITES. WENT AHEAD AND INCLUDED CB TO TOMORROW'S CUMULUS DEVELOPMENT. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 24, 12:34 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1234 PM CDT MON MAY 24 2010 ALZ011>015-017>050-251730- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1234 PM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 24, 5:15 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 515 PM CDT MON MAY 24 2010 ALZ011-242300- MARION- 515 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 600 PM CDT... AT 511 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BRILLIANT...OR 9 MILES NORTH OF WINFIELD...MOVING NORTHWEST AT 5 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BRILLIANT. PEA RIDGE. PIKEVILLE. PEARCES MILL. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 24, 6:55 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 655 PM CDT MON MAY 24 2010 ALZ012-250030- LAMAR- 655 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 730 PM CDT... AT 652 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BEDFORD...OR NEAR VERNON...MOVING SOUTH AT 5 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BEDFORD. VERNON. STAR. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 17/KLAWS
Local storm report, May 24, 7:09 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 3 W VERNON 33.76N 88.17W
05/24/2010 M1.00 INCH LAMAR AL EMERGENCY MNGR
&&
KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:00 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 30 min |
| May 24, 8:43 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 32 min |
| May 24, 10:19 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.